Ohio, 2021

Hail and Damaging Winds in Ohio, August 11 to 13, 2021

August 11 to 13, 2021 · NWS CLE · 57 events in 21 counties and zones

Northern Ohio was within the warm sector during the morning of the 11th through early evening of the 13th as the region remained along the northwestern flank of the Bermuda-Azores subtropical high pressure ridge. Simultaneously, a very slow-moving cold front approached northern Ohio from the Upper Midwest as multiple surface lows moved northeastward along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Northern Ohio was within the warm sector during the morning of the 11th through early evening of the 13th as the region remained along the northwestern flank of the Bermuda-Azores subtropical high pressure ridge. Simultaneously, a very slow-moving cold front approached northern Ohio from the Upper Midwest as multiple surface lows moved northeastward along the front. Ahead of the front, six distinct rounds of severe thunderstorms with damaging wind gusts affected northern Ohio between the early morning of the 11th and early evening of the 13th. These storms utilized moderate to strong MUCAPE, moderate to strong DCAPE, and primarily moderate to strong effective bulk shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 11, 12:46 AM EST, 59 minutes earlier.

Area forecast discussion, Aug 11, 12:46 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
146 AM EDT Wed Aug 11 2021

.SYNOPSIS...
Low pressure over northern Lower Michigan will move northeast
into Canada today. Strong low pressure will develop over the
Hudson Bay region of Canada and extend a cold front into the
northern United States on Wednesday. This front will move
southeast through the Great Lakes region on Thursday, crossing
northern Ohio on Friday afternoon. High pressure will build into
the region for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A complex of showers and thunderstorms persists across northern
Indiana into central Lower Michigan early this morning. This
line has shown signs of weakening over the last several hours as
this area of convection enters a more stable boundary layer,
which has cooled off this evening. While some low level
stability exists, the severe threat is diminishing across the
area. However, still expect this line of showers and
thunderstorms to enter NW Ohio overnight. Where the parent
convection catches up to the outflow, wind gusts will be the
strongest and right now that appears to be in the vicinity of
Findlay to Marion in several hours. For this update, have
added likely and categorical PoPs across Northwest Ohio for
this line with less certainty remaining for convection coverage
Wednesday morning and have generic chance PoPs remaining.

Previous discussion...
A very humid airmass is currently in place over the area, with
dew points ranging from 70 towards east-central Ohio to 77
towards northwest Ohio. Temperatures have risen to the upper 80s
in northwest Ohio with highs potentially reaching the low 90s.
This combination has resulted in heat indices well into the
upper 90s to low 100s for portions of northwest Ohio. For this
reason, have issued a Heat Advisory through the daytime hours.

Thunderstorms are also expected across portions of the area, mainly
the eastern half of the CWA, due to the instability generated by the
warm, humid airmass. A CAPE gradient currently exists across the CWA
with 3500 J/kg MLCAPE over northwest Ohio to around 1500 J/kg over
northwest Pennsylvania. The combination of moisture advection with
southwest winds and daytime heating should allow for an increasing
instability over the next several hours with much of the area
increasing to at least 2500-3000 J/kg of MLCAPE. Any storms that
develop will have the potential to develop a rapidly intensifying
updraft. Greatest shear potential will be far northeast Ohio to
northwest Pennsylvania where effective shear is forecast to be
between 25-30 knots. This combination of shear and instability may
result in supercell composite values of greater than 8, which should
be more than sufficient for the possibility of severe thunderstorms.
Main severe weather hazard will be wind but can't rule out large
hail if any discrete cell develop rotation.

Expectations for storm evolution beyond this afternoon are
extremely uncertain as the progression of storm development and
propagation will largely depend on small-scale features beyond
our forecast abilities, given that there is very little large-
scale forcing. A wide range of possibilities is given in CAMs'
modeled reflectivity. For now, will hold with a general chance
of thunderstorms through Wednesday night until convective
details unveil themselves. Confidence is fairly high in the
presence of moderate to high instability, so with that alone,
any thunderstorm development has the potential to become severe.
Several models are suggesting an areas of vertical wind shear
near 30-35 knots over portions of northern Ohio Wednesday
afternoon, which could provide and elevated risk for severe
weather, especially with the amount of instability present. For
this reason, SPC has a slight risk for severe weather tomorrow,
with the primary being damaging winds, albeit can't rule out
hail and/or tornadoes if there is wind shear present.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An approaching upper-level trough will be situated over the
upper Mississippi Valley to Great Lakes region with an
associated surface cold front stalling across the central Great
Lakes. As we remain in the warm sector, the same general
thermodynamic setup is expected on Thursday as the previous few days,
with a very warm, moist airmass in place. Still expecting dew
points in the mid to upper 70s with temperatures in the upper
80s to low 90s. There is potential for heat indices in the mid
90s to near 100 across the entire forecast area Thursday
afternoon. Additionally, scattered thunderstorm activity is
expected with some potential for these storms to be strong to
severe due to the potential for MLCAPE of 2500-3500 J/kg during
the afternoon hours. SPC has the entire area once again in a
marginal risk for severe weather, with damaging winds once again
being the primary weather hazard.

By Friday the upper-level trough and associated cold front makes
southeastward progress towards our area, with the cold front
located just north of Lake Erie 12Z Friday and upper-level
trough over the Great Lakes region. Similar thermodynamic and
kinematic environment is expected (moderate to strong
instability with marginal vertical wind shear), although
coverage of convection could be more widespread due to stronger
synoptic forcing than previous days. Heat indices in the low to
mid 90s possible Friday afternoon. Isolated showers and
thunderstorms may linger into Friday night, mainly for central
and east-central Ohio.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Cooler temperatures, lower humidity, and less rain is expected
Saturday through Monday as high pressure builds in behind the
cold front. Temperatures in the upper 70s to low 80s expected through
Monday, rising back to near normal for Tuesday. Precipitation
chances return Tuesday in the form of scattered diurnally forced
showers and thunderstorms.

&&

.AVIATION /06Z Wednesday THROUGH Sunday/...
A complex of showers and thunderstorms have entered Northwest
Ohio this morning and will move east across the airspace over
the next several hours. At this point, believe that the most
impacted terminals will be KFDY and KTOL. The strongest portion
of the complex will hit KFDY within the hour and a stronger wind
gust of 30 to 35 knots with a wind shift to out of the northwest
is expected. Thunderstorms are a bit weaker into the KTOL area
and slightly lesser TS impacts are expected within the hour.
This line will continue to decay as it pushes eastward and have
some MVFR mentions at KMFD and KCLE, but believe the line will
be significantly lessened by the time it reaches KCAK and KYNG
to preclude any non-VFR and for KERI, have a dry TAF. Once this
complex moves through the region this morning, fairly bearish on
the return of precipitation for today. The area is between
forcing mechanisms and believe it may end up being a repeat of
Tuesday with mostly dry conditions. Southwest winds may pick up
this afternoon with gusts to 20 knots possible.

Outlook...Non-VFR possible showers and thunderstorms from
Thursday through Friday night.

&&

.MARINE...
Southwest winds 10-20 knots remain the dominant wind regime
through Friday with an increase in choppy conditions with any
distance away from the shore. Very gradual veering will
continue to a more west southwesterly direction by Thursday,
ahead of a strong cold front slated for Friday that will bring a
wholesale change to the winds and a northerly/onshore component
Friday night through Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders/Sefcovic
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Sefcovic
MARINE...Saunders
Hazardous weather outlook, Aug 10, 7:01 PM EST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
801 PM EDT Tue Aug 10 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-120015-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
801 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-120015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
801 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

A cluster of thunderstorms may move in from the west late tonight.
There may be some potential for these storms to become strong to
severe. Damaging winds will be the primary weather hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Wednesday through Friday. There
is some potential for these storms to become strong to severe,
especially during the afternoon hours each of these days. Damaging
winds will be the primary weather hazard. Heavy rainfall with these
thunderstorms may also lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Aug 11, 1:04 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Cleveland OH
204 AM EDT Wed Aug 11 2021

OHZ003-006>008-017-018-027-110645-
Seneca OH-Wyandot OH-Wood OH-Hancock OH-Ottawa OH-Sandusky OH-
Lucas OH-
204 AM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Ottawa, western
Seneca, northern Wyandot, western Sandusky, Wood, Hancock and Lucas
Counties through 245 AM EDT...

At 204 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swanton to Rawson. Movement was east at 45
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Toledo, Findlay, Bowling Green, Tiffin, Fostoria, Upper Sandusky,
Bluffton, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Whitehouse, North Baltimore, Gibsonburg, Genoa, Woodville,
Holland and McComb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cleveland.

&&

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4171 8345 4170 8346 4169 8344 4170 8344
      4169 8343 4169 8335 4171 8334 4166 8326
      4081 8311 4081 8312 4082 8388
TIME...MOT...LOC 0604Z 260DEG 37KT 4160 8394 4096 8381

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Griffin

The radar

The Cleveland radar (KCLE), 125 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

56 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
August 11, 1:45 AM EST
Where
Ottawa County, 0.6 mi ESE of Genoa
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.517, -83.359

Numerous trees downed and barn roof damaged in Genoa.

Thunderstorm Wind, Ottawa

When
August 11, 1:46 AM EST
Where
Ottawa County, 0.63 mi NNW of Martin
Measured
64 kt (74 mph) measured gust
Reported by
Social Media
Coordinates
41.558, -83.337

A personal weather station in Martin recorded a peak gust of 74 mph from a thunderstorm.

Thunderstorm Wind, Hancock

When
August 11, 7:24 AM EST
Where
Hancock County, 1.11 mi SSW of Findlay
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.015, -83.659

Several large tree limbs snapped and a power pole knocked down about one-mile SSW of Findlay.

Thunderstorm Wind, Hancock

When
August 11, 7:24 AM EST
Where
Hancock County, 0.94 mi N of Findlay
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.044, -83.650

Numerous trees down in Findlay.

Thunderstorm Wind, Huron

When
August 11, 8:19 AM EST
Where
Huron County, Willard
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.050, -82.730

Numerous trees down in Willard.

Thunderstorm Wind, Huron

When
August 11, 8:22 AM EST
Where
Huron County, 3 mi NE of Willard
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.081, -82.689

Numerous trees down about three-miles northeast of Willard.

Thunderstorm Wind, Richland

When
August 11, 8:22 AM EST
Where
Richland County, 0.96 mi SE of Plymouth
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
40.992, -82.665

Large tree downed onto car and house on south side of Plymouth. Car was damaged.

Thunderstorm Wind, Lucas

When
August 11, 2:24 PM EST
Where
Lucas County, 3.5 mi NNE of Ottawa Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.717, -83.604

Trees damaged and power poles broken about 3.5-miles NNE of Ottawa Hills.

Thunderstorm Wind, Lucas

When
August 11, 2:28 PM EST
Where
Lucas County, 2.87 mi SSE of Vulcan
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.612, -83.596

Trained spotter measured a peak gust of 72 mph from QLCS. Location was about 2 miles WNW of Rossford.

Thunderstorm Wind, Lucas

When
August 11, 2:34 PM EST
Where
Lucas County, 2.36 mi SSE of Toledo
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.620, -83.529

Building with roof damage about two-miles northeast of Rossford.

Hail, Hancock

When
August 11, 2:45 PM EST
Where
Hancock County, 0.34 mi WSW of Mt Blanchard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.898, -83.556

Penny-size hail in Mount Blanchard.

Thunderstorm Wind, Ottawa

When
August 11, 2:59 PM EST
Where
Ottawa County, 0.85 mi SSE of Oak Harbor
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.508, -83.146

Roof damage to home in Oak Harbor. Numerous shingles were torn off.

Thunderstorm Wind, Ottawa

When
August 11, 2:59 PM EST
Where
Ottawa County, Put in Bay
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.650, -82.820

Numerous trees and power lines down on South Bass Island.

Thunderstorm Wind, Erie

When
August 11, 3:22 PM EST
Where
Erie County, Kelleys Is
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
41.600, -82.700

Public report of a peak gust of 67 mph from QLCS. Gust was recorded by personal weather station on Kelleys Island.

Thunderstorm Wind, Marion

When
August 11, 3:32 PM EST
Where
Marion County, 1 mi ENE of Marion
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.586, -83.112

Trees down about one-mile ENE of Marion.

Thunderstorm Wind, Richland

When
August 11, 3:46 PM EST
Where
Richland County, 0.9 mi SE of Plymouth
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.992, -82.666

Numerous trees downed in Plymouth. One home had severe damage, including a collapsed exterior wall. Detached garage was damaged heavily.

Thunderstorm Wind, Morrow

When
August 11, 3:53 PM EST
Where
Morrow County, Mt Gilead
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.550, -82.830

Trees downed and metal roof damaged in Mount Gilead.

Thunderstorm Wind, Morrow

When
August 11, 3:58 PM EST
Where
Morrow County, 0.44 mi E of Steam Corners
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.680, -82.662

Several trees downed in Steam Corners area.

Thunderstorm Wind, Lorain

When
August 11, 4:00 PM EST
Where
Lorain County, 2.07 mi S of Avon Lake
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
41.490, -82.020

Received video on Twitter of numerous trees snapped in half in Avon Lake.

Thunderstorm Wind, Richland

When
August 11, 4:04 PM EST
Where
Richland County, 0.84 mi SSE of Mansfield
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.758, -82.516

Several large trees downed in Mansfield.

Thunderstorm Wind, Lorain

When
August 11, 4:08 PM EST
Where
Lorain County, 0.37 mi WSW of Elyria
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.368, -82.107

Numerous trees snapped and blocking roadways in Elyria.

Thunderstorm Wind, Cuyahoga

When
August 11, 4:11 PM EST to 4:13 PM EST
Where
Cuyahoga County, 2 mi WNW of Bay Vlg to 2 mi WNW of Rocky River
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.491, -81.936

Off-duty NWS meteorologist estimated a peak gust of 75 mph two-miles WNW of Bay Village. Extensive tree and power line damage was reported across Bay Village. A large tree fell onto a home and caused roof damage about two-miles WNW of Rocky River.

Thunderstorm Wind, Cuyahoga

When
August 11, 4:11 PM EST to 4:16 PM EST
Where
Cuyahoga County, 0.67 mi S of Eagle Cliff to 1.42 mi WSW of Fairview
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.470, -81.949

Tree downed along Clemens Road, near the Red Roof Inn, in Westlake. Another tree fell onto a house along Hilliard Road in Westlake, just west of the Rocky River border.

Thunderstorm Wind, Richland

When
August 11, 4:13 PM EST
Where
Richland County, 0.6 mi NNW of Butler
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.588, -82.424

Estimated peak gust of 70 mph from QLCS in Butler.

Thunderstorm Wind, Cuyahoga

When
August 11, 4:18 PM EST to 4:25 PM EST
Where
Cuyahoga County, Lakewood to 1.51 mi NE of Cleveland
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.480, -81.800

A snapped tree fell onto a garage in Lakewood and a tree fell onto a truck about three-miles NNE of Linndale. Farther east along the same straight-line wind damage path, multiple trees were snapped and the roof was torn off a warehouse in the Gordon Square District of Cleveland.

Thunderstorm Wind, Cuyahoga

When
August 11, 4:19 PM EST
Where
Cuyahoga County, 1.32 mi WNW of Bratenahl
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.555, -81.605

Large tree fell onto vehicle along Hanna Lane in Bratenahl.

Thunderstorm Wind, Knox

When
August 11, 4:20 PM EST
Where
Knox County, 0.32 mi E of Fredericktown
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.481, -82.544

Numerous trees and power lines downed in Fredericktown.

Thunderstorm Wind, Cuyahoga

When
August 11, 4:21 PM EST
Where
Cuyahoga County, 0.59 mi N of Brooklyn
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.438, -81.779

Power poles snapped in half along West 130th Street, about one-mile southwest of Linndale.

Thunderstorm Wind, Knox

When
August 11, 4:23 PM EST
Where
Knox County, 0.45 mi SSW of Mt Vernon
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.394, -82.484

Numerous trees and power lines downed in Mount Vernon.

Thunderstorm Wind, Cuyahoga

When
August 11, 4:23 PM EST
Where
Cuyahoga County, Parma
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.400, -81.720

Tree fell onto house and caused minor damage in Parma.

Thunderstorm Wind, Cuyahoga

When
August 11, 4:23 PM EST
Where
Cuyahoga County, 0.74 mi SW of Willowick
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.611, -81.509

Large tree fell onto house and created hole in roof about one-mile NNE of Euclid.

Thunderstorm Wind, Cuyahoga

When
August 11, 4:23 PM EST
Where
Cuyahoga County, 1.39 mi N of Richmond Hgts
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.590, -81.502

Fallen tree caused major damage to three vehicles about one-mile ESE of Euclid.

Thunderstorm Wind, Cuyahoga

When
August 11, 4:23 PM EST
Where
Cuyahoga County, 0.21 mi SSE of Shaker Hgts
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.467, -81.568

Numerous tree limbs and several whole trees downed about one-mile WSW of Shaker Heights.

Thunderstorm Wind, Cuyahoga

When
August 11, 4:25 PM EST
Where
Cuyahoga County, 1.23 mi SE of East Cleveland
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.520, -81.510

Large tree snapped about one-mile west of Lyndhurst.

Thunderstorm Wind, Knox

When
August 11, 4:25 PM EST
Where
Knox County, 0.47 mi E of Danville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.449, -82.261

Numerous trees and power lines downed in Danville.

Thunderstorm Wind, Lake

When
August 11, 4:30 PM EST
Where
Lake County, 1.36 mi NNW of Mentor
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.689, -81.338

Trees damaged about one-mile north of Mentor. One tree limb fell onto a vehicle.

Thunderstorm Wind, Lake

When
August 11, 4:32 PM EST
Where
Lake County, 0.97 mi ENE of Kirtland Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.634, -81.332

Large tree downed across Sanctuary Road, about one-mile ENE of Kirtland.

Thunderstorm Wind, Holmes

When
August 11, 4:33 PM EST to 4:37 PM EST
Where
Holmes County, 0.17 mi E of Glenmont to 3 mi W of Killbuck
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.520, -82.097

Trees and wires downed in Glenmont and about three-miles west of Killbuck.

Thunderstorm Wind, Medina

When
August 11, 4:44 PM EST
Where
Medina County, 1.13 mi ESE of Wadsworth
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.026, -81.729

Trained spotter in Wadsworth estimated a peak gust of 65 mph from passing QLCS. Also noted downed tree limbs and shingles blown off roofs.

Thunderstorm Wind, Cuyahoga

When
August 11, 4:46 PM EST
Where
Cuyahoga County, 2.02 mi NE of Oakwood
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.387, -81.469

Large tree limb fell onto a car along Solon Road, about one-mile west of Solon.

Thunderstorm Wind, Summit

When
August 11, 4:57 PM EST
Where
Summit County, 0.57 mi WNW of Tallmadge
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.102, -81.441

Numerous trees and power lines downed in Tallmadge.

Thunderstorm Wind, Summit

When
August 11, 4:57 PM EST
Where
Summit County, 1.3 mi WSW of Myersville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.962, -81.442

Trees damaged at Ohio Prestwick Country Club in Uniontown area.

Thunderstorm Wind, Ashtabula

When
August 11, 5:02 PM EST
Where
Ashtabula County, 1.11 mi SSE of Ashtabula
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.865, -80.791

Power poles were broken in Ashtabula.

Thunderstorm Wind, Trumbull

When
August 11, 5:04 PM EST
Where
Trumbull County, 0.96 mi NE of Mesopotamia
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.458, -80.955

Numerous trees and power lines downed in Mesopotamia Township.

Thunderstorm Wind, Portage

When
August 11, 5:06 PM EST to 5:09 PM EST
Where
Portage County, 0.68 mi SSE of Hiram to 0.63 mi S of Nelson
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.311, -81.144

Numerous trees and power lines downed in Hiram and Nelson Townships.

Thunderstorm Wind, Portage

When
August 11, 5:11 PM EST
Where
Portage County, 0.3 mi NNE of Garrettsville
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.284, -81.098

Numerous trees and power lines downed in Garrettsville.

Thunderstorm Wind, Trumbull

When
August 11, 5:25 PM EST
Where
Trumbull County, 0.68 mi ESE of Kinsman
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.445, -80.588

Numerous trees and power lines downed in Kinsman Township.

Thunderstorm Wind, Trumbull

When
August 11, 5:46 PM EST
Where
Trumbull County, 0.98 mi NE of Brookfield
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.241, -80.558

Numerous trees and power lines downed in Brookfield Center.

Thunderstorm Wind, Geauga

When
August 12, 9:32 AM EST to 9:38 AM EST
Where
Geauga County, 1.75 mi SE of Bainbridge to 0.18 mi SSE of Akron City Res
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.360, -81.309

Tree branch downed near the intersection of Charles and Snyder Roads, about two-miles southeast of Bainbridge. A tree was downed near the intersection of OH-44 and Starbush Court in Auburn Township.

Thunderstorm Wind, Trumbull

When
August 12, 10:03 AM EST
Where
Trumbull County, 0.61 mi S of Lockwood
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.461, -80.869

Several trees downed in North Bloomfield.

Thunderstorm Wind, Summit

When
August 12, 3:11 PM EST to 3:14 PM EST
Where
Summit County, 1.09 mi W of Cuyahoga Falls to 1.01 mi SE of Cuyahoga Falls
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.132, -81.501

Tree fell onto garage just southwest of downtown Cuyahoga Falls. A large tree limb was snapped near the intersection of Howe Avenue and Tallmadge Road, just southeast of downtown Cuyahoga Falls.

Thunderstorm Wind, Summit

When
August 12, 3:14 PM EST
Where
Summit County, 2.88 mi N of Silver Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.191, -81.490

Several trees damaged along the northern shore of Wyoga Lake, just north of Cuyahoga Falls.

Thunderstorm Wind, Portage

When
August 12, 3:44 PM EST
Where
Portage County, 0.39 mi NNE of Windham
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.236, -81.048

Tree fell onto an above ground swimming pool in Windham, causing heavy damage to pool.

Thunderstorm Wind, Mahoning

When
August 12, 4:36 PM EST
Where
Mahoning County, 1.14 mi S of Struthers
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.054, -80.648

Tree fell onto house on Euclid Ave, about two-miles northeast of Boardman.

Thunderstorm Wind, Summit

When
August 13, 6:36 PM EST
Where
Summit County, 0.87 mi SW of Hudson
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.240, -81.440

Gas station canopy was blown over at the intersection of OH-91 and OH-303 in Hudson.

Thunderstorm Wind, Wayne

When
August 13, 7:22 PM EST
Where
Wayne County, 1 mi N of Marshallville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.914, -81.730

Tree and telephone pole downed about one-mile north of Marshallville.

Thunderstorm Wind, Trumbull

When
August 13, 7:44 PM EST
Where
Trumbull County, Mc Donald
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.170, -80.730

Numerous trees downed across southern-half of Trumbull County. Time and location estimated via radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977897, 977898, 978128, 978129, 978130, 978131, 978135, 978138, 978136, 978137, 978142, 978139, 978140, 978143, 978144, 978145, 978146, 978148, 978147, 978149, 978151, 978152, 978162, 978167, 978170, 978177, 978163, 978171, 978164, 978172, 978173, 978174, 978180, 978179, 978181, 978182, 978183, 978184, 978299, 978300, and more.